What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 9, 2:26 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 9, 2:26 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
426 PM EDT Sun Apr 9 2017
.SHORT TERM...(This evening through Monday)
Issued at 426 PM EDT SUN APR 9 2017
Water vapor imagery and RAP analysis show split flow across N
America. Northern stream troffing extends from nw of Hudson Bay into
Manitoba/northern Ontario while a southern stream shortwave trof is
over WY/CO. Lead energy ahead of the latter trof is over the central
Plains/Upper Mississippi Valley and is aiding a band of shra from SD
into nw Upper MI. At the sfc, a trof, aided by lake breeze, has
settled across Upper MI today and currently extends from eastern
Lake Superior across central Upper MI to low pres over ne Nebraska.
Cold front associated with the northern stream trof extends from
James Bay to SD. All of these features will be involved in a
complicated fcst for Upper MI during the short term. In the last hr
or so, convection has fired in the vcnty of the sfc trof from w
central WI into the eastern fcst area, pretty much as a number of
models had indicated. Although latest SPC analysis shows mlcapes of
less than 100j/kg, mucape values are now up around 500j/kg from
Menominee to Manistique.
Tonight, sfc trof across the area may drift se a bit during the
night. The approaching cold front to the nw will catch up to it by
12z Mon with the new consolidated boundary located roughly from far
eastern Upper MI to near Menominee. Meanwhile, stronger deep layer
forcing ahead of the approaching southern branch shortwave/sfc low
pres wave riding ene along the sfc trof will overspread the area. In
addition, right entrance of upper jet over northern Ontario and
sharpening low-mid level fgen down below will come into play. As a
result, ongoing expansion of pcpn will continue thru tonight. Taking
advantage of building instability from IA to ne WI, stronger
convection will be tied to the vcnty of the sfc trof while
strengthening fgen will support pcpn to the nw of the main
convective area. Mucapes of at least 1000j/kg nosing into southern
Upper MI tonight along with effective shear of at least 30kt will
support potential of organized storms. With wetbulb zero heights aob
10kft, there will be the possibility of large hail with the
strongest storms. With passage of cold front and strengthening n to
ne winds, it will turn sharply colder with temps falling back to the
mid 30s across the w and n central.
On Mon, cold front will only drift s as main southern stream
shortwave will still be off to the sw, moving from Nebraska in the
morning to the Upper Mississippi Valley by evening. This results in
another area of sharper deep layer forcing approaching in the aftn.
While better isentropic ascent/fgen shifts off to the ene,
approaching shortwave should work to maintain areas of -ra thru the
day. With cold front s of the fcst area by mid morning, temps will
generally remain steady thru the day. Brisk n to ne winds will add
to the chill. Column may become cold enough to support a mix with
snow over the w and nw in the aftn.
.LONG TERM...(Monday night through Sunday)
Issued at 319 PM EDT SUN APR 9 2017
Focused in on Mon night into Tue morning when mixed precip may be an
issue. Otherwise, left blended initialization unchanged as it
handled uncertain/insignificant weather satisfactorily.
For Mon night and Tue morning, an upper level disturbance will move
across the area, bringing forcing for precip to much or all of the
CWA. There is uncertainty in the strength, track and timing, which
then lead to uncertainty in precip time, timing, amounts, and
coverage. General idea is that better chances of a light
snow/freezing rain threat will exist over the northwestern half of
Upper MI, while the southeastern half will see better chances of a
rain/freezing rain mix. Confidence in thermal profiles, SFC temps,
and ice crystal presence make forecasting ptype quite difficult.
While elevated surfaces over the NW half could see around 0.10
inches of freezing rain Mon night into Tue morning, think that any
accumulations will largely non-impactful especially given that warm
ground temps will limit frozen precip accumulations on the ground.
Still plenty of uncertainty with amounts, so keep updated with later
forecasts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 149 PM EDT SUN APR 9 2017
VFR conditions will prevail initially at KIWD/KCMX/KSAW. Trof
stalling out over the Upper Great Lakes will be followed by a cold
front that will drop se, settling to the s of the area late tonight.
These features will bring deteriorating conditions to all terminals,
beginning first at KSAW later this aftn when MVFR cigs and sct -shra
should begin to develop in the vcnty of the trof. Drier low-level
air to the nw should allow VFR conditions to linger at KCMX/KIWD
even though shra should begin to develop in that area as well.
Following passing of cold front and arrival of shallow cold air,
conditions at KIWD/KCMX will fall to low MVFR or IFR overnight thru
Mon morning. At KSAW, IFR conditions should develop by late evening,
then LIFR late tonight/Mon morning under upsloping northerly winds.
TS will be possible tonight, especially at KSAW, closer to greater
instability near and south of trof. Will leave out mention for now
until confidence increases in when/where TS will develop. Winds will
be gusty to 20-30kt on Mon.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 426 PM EDT SUN APR 9 2017
A low pres trof that has settled across Lake Superior will maintain
light winds under 15kt thru the evening. A cold front will then drop
across Lake Superior overnight with low pressure then tracking along
the front. This will result in quickly strengthening northeast winds
late tonight with gales to 35 knots likely late tonight into Mon
afternoon over at least the west half of Lake Superior. Over the
east half, expect occasional gusts to gale force. Winds will begin
to diminish slightly Mon night and then much more so on Tue as a
high pressure ridge approaches and then arrives Tue night. By Tue
evening, winds should be under 15kt across the lake. Although a low
pres trof should move across the area Wed night or Thu morning, it
will be weak, and winds may remain light, mostly under 15kt Wed/Thu.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 2 AM EDT /1 AM CDT/ to 8 PM EDT /7 PM CDT/
Monday for LSZ162-240>243-263-264.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...Titus
AVIATION...Rolfson
MARINE...RolfsonHazardous weather outlook, Apr 9, 1:56 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Sun Apr 9 2017
MIZ001>007-009>014-084-085-102000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Sun Apr 9 2017 /256 PM CDT Sun Apr 9 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are possible over much of Upper Michigan this
afternoon through tonight. Isolated severe thunderstorms are
possible through tonight over south central Upper Michigan, with
potential for large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible over the southeast half of Upper
Michigan Monday morning.
There is a chance of freezing rain or freezing drizzle over
portions of Upper Michigan on Monday night into Tuesday morning.
Strong northeast winds will allow waves to build to 8 to 10 feet
along the shorelines of western Upper Michigan Monday. This may
lead to minor beach erosion.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail or wind damage by
phone, social media or via the NWS website.
LSZ162-240>251-263>267-102000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Sun Apr 9 2017 /256 PM CDT Sun Apr 9 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible over southeastern Lake Superior this
afternoon and tonight.
Northeast gales to 35 knots are expected late tonight, mainly
across the west half of Lake Superior. See the latest marine
forecast and statements for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Northeast gales to 35 knots are expected Monday, mainly across
the west half of Lake Superior. See the latest marine forecast and
statements for details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-102000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Sun Apr 9 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible this afternoon and tonight. Isolated
severe thunderstorms are possible through tonight, with potential
for large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail or wind damage by
phone, social media or via the NWS website.
Titus
In the hours before
Special weather statement, Apr 9, 3:05 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Marquette MI
505 PM EDT SUN APR 9 2017
MIZ005-011>013-092145-
Marquette MI-Delta MI-Dickinson MI-Menominee MI-
505 PM EDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...NORTHWESTERN
DELTA...NORTHEASTERN MENOMINEE AND SOUTH CENTRAL MARQUETTE COUNTIES
UNTIL 545 PM EDT/445 PM CDT/...
At 504 PM EDT/404 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Foster City, or 17 miles east of Iron Mountain,
moving east at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Escanaba, Iron Mountain, Gladstone, Norway, Watson, Rapid River,
Rock, Foster City, La Branche, U.S. 41 between Trenary and Rapid
River, Niagara, Brampton, Whitney, Waucedah, Cornell, Quinnesec,
Loretto, St. Nicholas, Perkins and Vulcan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4575 8788 4576 8796 4577 8799 4579 8798
4579 8803 4595 8805 4611 8693 4576 8695
4572 8785
TIME...MOT...LOC 2104Z 261DEG 28KT 4588 8769
JVSpecial weather statement, Apr 9, 5:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
751 PM EDT SUN APR 9 2017
MIZ012-013-100030-
Delta MI-Menominee MI-
751 PM EDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MENOMINEE COUNTIES UNTIL 830 PM EDT/730 PM CDT/...
At 751 PM EDT/651 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Powers, or 25 miles west of Escanaba, moving east
at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Escanaba, Powers, Hermansville, Bagley, Ford River, Wilson, Spalding,
Bark River, Nadeau, Gourley, Carney, Cunard, Hyde, Schaeffer and
Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4572 8772 4574 8770 4585 8679 4557 8674
4557 8684 4565 8682 4560 8694 4562 8706
4556 8715 4554 8768
TIME...MOT...LOC 2351Z 263DEG 39KT 4564 8758
JVNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693964, 690487, 690492, 690513, 693990, 693975, 690597, 693983, 690552, 693982, 690610, 690612, 690567, 690595, 693970, 690611.